Nebraska, 2020

Hail in Nebraska, June 2, 2020

June 2, 2020 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms initiated along a surface trough of low pressure in western Chase county around 4 PM CT on the afternoon of June 2nd. As these storms tracked to the east southeast, they produced hail up to the size of baseballs near Hamlet in southwestern Hayes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms initiated along a surface trough of low pressure in western Chase county around 4 PM CT on the afternoon of June 2nd. As these storms tracked to the east southeast, they produced hail up to the size of baseballs near Hamlet in southwestern Hayes county. Additional strong to severe storms developed over southeastern Lincoln county where they produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 1:16 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 2, 1:16 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Tue Jun 2 2020

.SYNOPSIS...
Issued at 314 PM CDT Tue Jun 2 2020

Partly sunny skies with a cold front having pushed through Imperial,
North Platte and Burwell at 2 pm CT. Temperatures reached 96 degrees
at North Platte which broke the previous record of 93 set in 1931
and 2002. Some towering cumulus in northeast CO into southwest NE.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Tue Jun 2 2020

For early this evening, up to a 50 percent chance in Frontier County
and a 30 percent chance remaining far southeastern zones. SBCAPES
will range as high as 2500-3500 J/KG near the surface front,
although deep layer shear is weak at up to 15KT. Due to slow storm
movement, locally heavy rain is possible. Most of these storms
should be east of the area by 02Z. A Marginal Risk for severe storms
exists near the surface front this evening, and across the northwest
Sandhills overnight.

Another focus area for thunderstorms tonight will be in the post
frontal environment across southwest SD into northwest Nebraska. A
disturbance will exit northeast WY this evening and move eastward
overnight. Areas west of a line from Valentine through Ellsworth can
expect at least a slight chance overnight, with the highest POPS
near 30 percent in Sheridan County. A few storms could be strong to
briefly severe as 0-6km bulk shear remains at least 35KT.

Wednesday into Wednesday night, a weak cold front will be draped
across central Kansas Wednesday morning and will lift slowly north
to near the NE/KS border by Thursday morning. Morning showers and a
few thunderstorms are possible across northern NE. By afternoon, 0-
6km bulk shear increases to 35-45kt and SBCAPES as high as 1000-2000
J/KG available. A dryline will also push east through the western
Sandhills as a focus for storm initiation. The NAM and GFS both show
a mid level disturbance reaching the northeast Sandhills by 18Z and
moving eastward. The HREF and NAMNest both show initiation Sheridan
and western Cherry County around 20Z with upscale growth
southeastward during the afternoon. have Have increased POPS to
30 to 50 percent across much of the Sandhills in the aftn with at
least a slight chance southeast late aftn. A few thunderstorm
clusters appear possible Wednesday evening east of Imperial, North
Platte and Ainsworth. A slight risk area will extend across all
areas west of Valentine through Broken Bow with a marginal risk
further east. Large hail and damaging winds will be possible with
any storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 314 PM CDT Tue Jun 2 2020

Daily chances for thunderstorms will exist Thursday through Saturday
as highs range from 85 to 95.

Mid and upper level winds will increase for Thursday with 0-6km bulk
shear from 35-45kt and SBCAPES as high as 1500-2500 J/KG eastern
half of the area. An eastward advancing dryline and approaching
disturbance from SE WY and northern CO should be sufficient trigger
for storm initiation in the southwest. Areas in the east will see a
weaker cap and a disturbance indicated by the ECMWF shows favored
development near an existing warm front. A slight risk area will
extend across all areas east of Valentine through Mullen and Brady
into Thursday evening.

For Friday and Saturday, the upper ridge will amplify and build
eastward across the Missouri and Central Mississippi Valley.
Meanwhile, a closed low over southern CA and rather deep upper
trough will extend across the northwestern U.S on Friday. A warm
front across far southern NE Friday will lift north as a warm front
Saturday. Surface high pressure over the Great Lakes and Upper
Mississippi Valley will bring a persistent easterly flow on Friday.
The 12Z GFS continues to forecast a lead disturbance in southwest
flow arriving Friday night followed by a rather strong disturbance
crossing the area Saturday into Saturday evening. Storms are favored
to form north of the warm front Friday night, although POPS are
only slight chance. As the main disturbance moves through Saturday
into Saturday night, POPS are as high as 30-40 percent Saturday
aftn and evening.

Sunday into Monday looks fairly dry with a southerly surface flow.
An upper trough persists across western U.S. and a large upper ridge
axis will extend across the Mississippi Valley. Highs will remain in
the upper 80s to lower 90s. Although an amplified southwest flow
aloft will exist, storm chances appear limited, with just a slight
chance of storms across nctrl NE Sunday night and again Monday aftn.
Highs Sunday 90 to 95 and Monday 85 to 90s.

Better chances for thunderstorms Monday night into Tuesday. The
upper trough across the Rockies will advance toward the Central and
Northern Plains and push a Pacific cold front into the area. Highs
are forecast to cool into the lower/mid 70s to around 80.

Another interesting note, medium range models bring a tropical
system across the Gulf of Mexico reaching the Texas Gulf Coast by
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jun 2 2020

VFR conditions are expected across western and north central
Nebraska for the next 24 hours. Breezy northwest winds will
begin to diminish this evening with a wind shift to the south at
both locations tomorrow morning. Isolated thunderstorms are also
possible mainly affecting KLBF early this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Boatwright
Hazardous weather outlook, Jun 2, 2:21 PM MST, 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
421 PM CDT Tue Jun 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
421 PM CDT Tue Jun 2 2020 /321 PM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong or briefly severe storms are possible this evening
for areas south of I80. Large hail and wind damage, and locally
heavy rainfall are the primary concerns for any strong or severe
storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated to scattered severe storms are possible across most of
the area Wednesday and Thursday. Large hail and damaging winds
would be the main concerns with any storm that becomes severe.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage and hail will be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jun 2, 2:31 PM MST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
331 PM MDT Tue Jun 2 2020

NEZ058-069-022200-
Chase NE-Perkins NE-
331 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS AND CENTRAL
CHASE COUNTIES UNTIL 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Champion, or 9 miles northwest of Imperial, moving
east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Imperial, Champion, Chase and Wanamaker State Wildfire Management
Area.

This includes Highway 61 between mile markers 41 and 54.

LAT...LON 4051 10193 4073 10174 4069 10139 4040 10161
TIME...MOT...LOC 2131Z 291DEG 27KT 4058 10180

Gomez
Special weather statement, Jun 2, 2:34 PM MST, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
434 PM CDT Tue Jun 2 2020

NEZ059-070-071-022215-
Frontier NE-Hayes NE-Lincoln NE-
434 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 16 miles northwest of Curtis. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wellfleet and Maywood.

This includes Highway 83 between mile markers 47 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4076 10086 4085 10064 4065 10052 4063 10082
TIME...MOT...LOC 2134Z 000DEG 3KT 4074 10080

Roberg
Special weather statement, Jun 2, 2:49 PM MST, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
449 PM CDT Tue Jun 2 2020

NEZ059-022230-
Lincoln NE-
449 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wellfleet, or 14 miles north of Curtis. This storm
was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4081 10070 4095 10049 4080 10035 4071 10067
TIME...MOT...LOC 2149Z 333DEG 3KT 4084 10058

Roberg

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chase

When
June 2, 2:50 PM MST
Where
Chase County, 1.72 mi WSW of Imperial
Reported by
Law Enforcement
Coordinates
40.510, -101.660

Hail, Chase

When
June 2, 3:03 PM MST
Where
Chase County, 3.35 mi SW of Imperial
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -101.680

Hail, Lincoln

When
June 2, 4:45 PM CST
Where
Lincoln County, 7.6 mi S of Brady
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.920, -100.370

Hail, Hayes

When
June 2, 5:06 PM CST
Where
Hayes County, 0.53 mi W of Hamlet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.380, -101.240

Hail, Hayes

When
June 2, 5:15 PM CST
Where
Hayes County, 0.53 mi W of Hamlet
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.380, -101.240

Baseball sized hail reported just west of Hamlet.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892748, 892749, 892750, 892751, 892752.